Minnesota, 2016

Blizzard in Minnesota, November 18, 2016

November 18, 2016 · NWS ABR · 2 events in 2 counties and zones

A strong surface low pressure area moved northeast across the region and brought snowfall from 2 to 9 inches to west central Minnesota. Along with the snow, strong northwest sustained winds of 30 to 40 mph with gusts to 60 mph brought blizzard conditions to all of the region from the morning into the afternoon hours.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A strong surface low pressure area moved northeast across the region and brought snowfall from 2 to 9 inches to west central Minnesota. Along with the snow, strong northwest sustained winds of 30 to 40 mph with gusts to 60 mph brought blizzard conditions to all of the region from the morning into the afternoon hours. The highest snowfall amount was near Ortonville with 9 inches. Travel was significantly affected. The snowfall began around 6 am and ended by 4 pm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Nov 18, 5:21 AM CST, 39 minutes earlier.

Area forecast discussion, Nov 18, 5:21 AM CST, 39 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
521 AM CST Fri Nov 18 2016

.SHORT TERM...(Today through Sunday Afternoon)
Issued at 247 AM CST Fri Nov 18 2016

Snow continues across the entire area. The only holdouts are over
our far northeast, where at has been a mix or rain through 08Z.
Ortonville was carrying rain in the observation, and Wheaton was off
and on mixed precip, with both sites at 34 degrees. Temperatures
should continue to slowly cool to 30-33F by 11Z, with the change
over to all snow happening at any time. This will reduce storm
total snow amounts for that area by around 0.5in.

Show will come to an end much quicker today across our northwestern
counties, and will not be surprised if the Winter Weather Advisory
needs to be cancelled for Corson/Dewey/Campbell a few hours early.
Will not make any adjustments to the ongoing headlines quite yet,
but with snow ending a little quicker than previously anticipated,
some changes may be necessary to the western most counties. Winds
will remain strong, and as snow ratios increase closer to 15:1 later
this morning, blowing snow will become a significant concern.

Look for the sfc low currently set up from far northeastern KS
through far southeastern MN to deepen across southeastern MN/western
WI border by 18Z, before exiting across northern WI by the end of
the day. While the more significant pressure falls will be to our
south today, still expect the 30-35kt gusts to increase over and
mainly east of the James River Valley to 45-50kts this morning and
continue through mid afternoon.

An elongated area of cool high pressure will slide in from the west,
and reside over the Plains States from 06-12Z Saturday. A very cool
morning is anticipated, with lows in the 10-16F range. Highs on
Saturday will only be in the mid 20s to mid 30s, as the sfc high
shifts to our east by the end of the day. Dry, and still cool
conditions will remain through Sunday.

.LONG TERM...(Sunday Evening through Thursday)
Issued at 247 AM CST Fri Nov 18 2016

The latest models remain basically complimentary of each other
during the long term. It appears a somewhat progressive flow
pattern aloft will continue across the CONUS.  A ridge aloft will
cover the region for the weekend, but then another system moves
through Monday night and Tuesday. The deterministic models have
converged somewhat on this system. The GFS/ECMWF both have
measurable pcpn for that time period. Based on model soundings and
thickness progs, there is some chance that Monday night's pcpn could
be a mix given warm air aloft and boundary layer temps below
freezing.  For now will keep the weather grids simple and only
mention rain/snow. On Tuesday night the pcpn moves out, leaving the
rest of the work week mostly dry, except for perhaps Friday as
another system moves quickly into the region. Temperatures overall
would normally favor above normal for the period, but it remains to
be seen how much snow sticks around through the weekend and early
next week such that highs/lows are affected.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday Morning)
Issued at 518 AM CST Fri Nov 18 2016

A mix of IFR/MVFR cigs and vsbys at KABR/KATY will slowly shift
east during the day as the storm moves northeast. KMBG/KPIR will
see continued improvement through the morning hours, and should be
pretty much VFR by early to middle afternoon.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory until noon CST /11 AM MST/ today for
     SDZ003>005-009-010-015>017-033>037-045-048-051.

     Blizzard Warning until 6 PM CST this evening for SDZ006>008-011-
     018>023.

MN...Blizzard Warning until 6 PM CST this evening for MNZ039-046.

&&

SHORT TERM...KF
LONG TERM...TDK
AVIATION...TDK
Hazardous weather outlook, Nov 18, 3:29 AM CST, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
329 AM CST FRI NOV 18 2016

MNZ039-046-SDZ006>008-011-018>023-191100-
TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-
329 AM CST FRI NOV 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

STRONG NORTH TO NORTHWESTERLY WINDS WILL CONTINUE THROUGH THE DAY
TODAY...GUSTING TO 40 TO 50 MPH. ADDITIONAL SNOW TODAY OF 1 TO 5
INCHES CAN BE EXPECTED...WITH THE HIGHER AMOUNTS OVER FAR EASTERN
SOUTH DAKOTA...AND WEST CENTRAL MINNESOTA. SEE THE LATEST
FORECAST...AND WINTER WEATHER MESSAGE FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

SDZ003>005-009-010-015>017-033>037-045-048-051-191100-
CORSON-CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-DEWEY-POTTER-FAULK-
STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO-
329 AM CST FRI NOV 18 2016 /229 AM MST FRI NOV 18 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

UP TO 1 TO 2 INCHES OF ADDITIONAL SNOW...AND BLOWING SNOW WILL
SLOWLY END WEST TO EAST THIS MORNING. SEE THE LATEST
FORECAST...AND WINTER WEATHER MESSAGE FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING. SNOW
AMOUNTS...VISIBILITIES AND WIND REPORTS CAN BE RELAYED TO THE
ABERDEEN NATIONAL WEATHER SERVICE BY CALLING...OR THROUGH OUR
FACEBOOK AND TWITTER PAGES.

KF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 blizzard. Local standard time, as filed.

Blizzard, Big Stone

When
November 18, 6:00 AM CST to 4:00 PM CST
Where
Big Stone forecast zone
Reported by
COOP Observer
Coordinates
45.426, -96.411 (the zone’s center; the record gives no point)

Blizzard, Traverse

When
November 18, 7:00 AM CST to 4:00 PM CST
Where
Traverse forecast zone
Reported by
Law Enforcement
Coordinates
45.772, -96.472 (the zone’s center; the record gives no point)

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2016Every state in 2016This day in weather historyWarnings in Minnesota, November 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 665893, 665894.